Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

August 17, 2021Fairfield County, Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 17, 2021, 9:18 PM EDT for Fairfield County, Lexington County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2021, 9:18 PM EDT (01:18 UTC)
Expired
Aug 17, 2021, 10:00 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
30

Counties Fairfield County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1990 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WWUS82 KCAE 180118
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
918 PM EDT Tue Aug 17 2021
 
SCZ020-021-027-028-180200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
918 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of western Fairfield, 
eastern Newberry, Lexington, and northwestern Richland Counties 
through 1000 PM EDT...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carlisle to 8 miles southeast of
Batesburg-Leesville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Columbia, Lexington, Cayce, Irmo, Batesburg-Leesville, Springdale, VC
Summer Nuclear Station, Oak Grove, Highway 6 at Lake Murray Dam, Red
Bank, St. Andrews, South Congaree, Pine Ridge, Gaston, Jenkinsville,
Harbison State Forest, Monticello, Dreher Island State Park,
Blackstock and Columbia Metro Airport.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 37 and 63.
 Interstate 26 between mile markers 79 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for central South 
Carolina.

&&

LAT...LON 3456 8113 3381 8111 3373 8141 3377 8143
      3381 8150 3401 8150 3407 8147 3407 8150
      3447 8151 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0116Z 241DEG 19KT 3458 8144 3382 8143 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

fwa

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 17, 7:29 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 17, 7:29 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
729 PM EDT Tue Aug 17 2021

.SYNOPSIS...
Remnants of Tropical Storm Fred moving through the area through
this evening. Locally heavy rain possible. The storm will move
north of the region tonight and showers will diminish. A
summertime pattern is expected to return for late in the week
along with chances for afternoon/evening showers and
thunderstorms into next weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
The tornado watch for portions of the Midlands has been extended
until 2 AM. There is still one final band that may work its way
through the area with a chance of an isolated tornado as
sufficient shear and buoyancy remain in place this evening.

The remnants of Fred continues to track north across north
Georgia toward the Carolina Mountains. High resolution models
(CAMS) show Convective bands moving through the region this
afternoon and into the evening. Moderate instability and
sufficient low level directional shear remains favorable for a
few rotating storms/isolated tornado threat mainly across the
western Midlands into the SC Piedmont near a baroclinic zone
near GSP into western NC. Low level winds remain more east
(backed) in that area. Stronger synoptic lift appears to focus
to the northwest of the region through the period. Note Water
vapor showing considerable dry air aloft in the southeast
Midlands and is increasing the instability in that area. The
axis of instability extends into the central Midlands. So have
high pops into the early evening then decreasing during the
overnight as the center of Fred moves well north of the region.
Muggy tonight with lows in the low to mid 70s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
The remnant low of Fred will be well to our north by the start of
the short term. An upper level ridge will build over the southeast
in the wake of the TD. Drier air will move in from the
west/southwest however PWATs will continue to be above 2 inches.
Lack of a triggering mechanism should limit convection to the
afternoon hours with mainly diurnally driven storms. Temperatures
will bounce back to climo with highs in the low 90s and upper 80s.
Overnight lows will be in the mid to upper 70s due to the lingering
moisture.

Slightly better instability Thursday along with increased mid level
moisture with an upper level trough beginning to near the
Appalachians. Chance of thunderstorms, developing mainly in the
afternoon. Temperatures increasing to the mid 90s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A shortwave trough will move through the region Friday morning as
the upper level trough swings through. Ensembles indicate
instability will be weak along our area with mainly scattered
showers in the afternoon and overnight hours. Forecast beyond
Saturday will be influenced by a developing low off the Atlantic.
While the low looks to stay offshore, it may influence available
moisture across the region. Kept slight chance PoPs through the
weekend as mean PWATs remain elevated through Monday around 2
inches. Very little model agreement past Sunday with heights rising
overall and increasing stability.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mix of VFR and MVFR expected as bands of Fred swing through.
Some IFR cigs possible in the morning but not as widespread as
the last few morning.

The primary band of convection has dissipated and is being
closely followed by a second line. This line is currently moving
across AGS and DNL and will slowly push across the area the next
few hours. Winds will shift from southeasterly to southerly
after this line passes. Overnight, low level moisture will
continue to keep low VFR or MVFR cigs around and winds will
gradually fall off. Brief drops in vsby and cigs are possible
Wednesday morning, but overall not expecting a widespread
restriction issue like the past few mornings. Just included
brief falls to IFR for each TAF site.

Wednesday looks to be more of what we had prior to Fred,
scattered cu with afternoon thunderstorms.

EXTENDED AVIATION OUTLOOK...Late night/early morning
fog/stratus restrictions also possible each day as high level
moisture remains in place. Low clouds will mix out by mid
morning.

&&

.HYDROLOGY...
Heavy rain potential in the upstream river basins across the
Upstate SC associated with Tropical Storm Fred may lead to
elevated rivers across central SC by midweek.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
HYDROLOGY...
Hazardous weather outlook, Aug 17, 6:31 PM EDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
631 PM EDT Tue Aug 17 2021

GAZ040-063>065-077-SCZ016-018-025-029>031-035-038-041-135>137-182245-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Edgefield-Lee-Aiken-Sumter-Barnwell-Clarendon-Bamberg-
Northwestern Orangeburg-Central Orangeburg-Southeastern Orangeburg-
631 PM EDT Tue Aug 17 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ020>022-026>028-037-115-116-182245-
Newberry-Fairfield-Kershaw-Saluda-Lexington-Richland-Calhoun-
Northern Lancaster-Southern Lancaster-
631 PM EDT Tue Aug 17 2021

...TORNADO WATCH 446 IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 17, 6:41 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          7 SW CHAPIN             34.09N 81.42W
08/17/2021                   NEWBERRY           SC   PUBLIC

            CORRECTS PREVIOUS TORNADO REPORT FROM 6 SW
            CHAPIN. SOCIAL MEDIA VIDEO OF A TORNADO
            MOVING ACROSS LAKE MURRAY NEAR DREHER ISLAND
            STATE PARK. THE VIDEO WAS SHOW FROM THE
            AUTUMN CAY NEIGHBORHOOD OFF OF STATE PARK
            ROAD.

&&

MG
Special weather statement, Aug 17, 7:43 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
743 PM EDT Tue Aug 17 2021

GAZ065-077-SCZ030-035-180015-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
743 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of central Burke,
southeastern Richmond, eastern Edgefield, southwestern Barnwell and
Aiken Counties through 815 PM EDT...

At 743 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgefield County Airport to 6 miles
northeast of Augusta Regional Airport to near Burke County Airport.
Movement was northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, Waynesboro, Savannah River Site, Aiken Mall, Plant Vogtle, New
Ellenton, Jackson, Alexander, Burke County Airport, USC Aiken,
Citizens Park, Aiken Municipal Airport, Gloverville, Aiken State
Park, Graniteville, Burnettown, Windsor, Savannah River Site Badge
Office, Vaucluse and New Holland.

This includes Interstate 20 in South Carolina between mile markers 12
and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 8218 3336 8190 3368 8183 3381 8166
      3382 8154 3364 8138 3301 8175
TIME...MOT...LOC 2343Z 219DEG 44KT 3378 8178 3341 8186 3304 8210

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

fwa
Special weather statement, Aug 17, 8:18 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Columbia SC
818 PM EDT Tue Aug 17 2021

SCZ020-025-026-028-180100-
Newberry SC-Richland SC-Saluda SC-Edgefield SC-
818 PM EDT Tue Aug 17 2021

...A strong thunderstorm will impact portions of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties through 900 PM EDT...

At 817 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ridge Spring, or 8 miles west of Batesburg-Leesville, moving
northeast at 35 mph.

HAZARD...Winds in excess of 30 mph. Brief funnel clouds are also
         possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southeastern
Newberry, eastern Edgefield, northwestern Lexington, eastern Saluda
and northwestern Richland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM EDT for central South
Carolina.

&&

LAT...LON 3428 8157 3414 8129 3413 8130 3416 8133
      3417 8137 3417 8141 3412 8143 3407 8139
      3407 8141 3408 8143 3408 8145 3409 8147
      3388 8157 3381 8166 3389 8181
TIME...MOT...LOC 0017Z 212DEG 32KT 3391 8167

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

fwa
Local storm report, Aug 17, 8:22 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
822 PM EDT TUE AUG 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     6 NNW BROOKDALE         33.60N 80.87W
08/17/2021                   ORANGEBURG         SC   EMERGENCY MNGR

            PUBLIC REPORTED A FUNNEL CLOUD DROPPED DOWN
            NEAR CHURCH ALONG NEW HOPE AND COLUMBIA RD.
            EM FOUND 100 YD OF TREES FALLEN IN MULTIPLE
            DIRECTIONS. POSSIBLY TORNADO DAMAGE. TIME
            ESTIMATED FROM RADAR.

&&

NS
Special weather statement, Aug 17, 8:22 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
822 PM EDT Tue Aug 17 2021

GAZ065-077-SCZ030-035-180115-
Burke GA-Richmond GA-Barnwell SC-Aiken SC-
822 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of eastern Burke,
eastern Richmond, eastern Edgefield, western Barnwell, southwestern
Lexington, Aiken and southeastern Saluda Counties through 915 PM
EDT...

At 820 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ridge Spring to near Aiken Mall to near
Burke County Airport. Movement was northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Aiken, Savannah River Site, Aiken Mall, Plant Vogtle, Williston, New
Ellenton, Jackson, Sardis, Alexander, USC Aiken, Citizens Park, Aiken
Municipal Airport, Aiken State Park, Gloverville, Wagener, Snelling,
Monetta, Girard, Windsor and Savannah River Site Badge Office.

This includes Interstate 20 in South Carolina between mile markers 16
and 36.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 8186 3292 8203 3344 8181 3374 8175
      3388 8157 3381 8151 3377 8143 3373 8141
      3371 8133 3351 8137 3315 8149 3316 8154
      3310 8162 3304 8154 3291 8176
TIME...MOT...LOC 0020Z 234DEG 9KT 3388 8167 3348 8175 3307 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CJR
Special weather statement, Aug 17, 9:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
918 PM EDT Tue Aug 17 2021

SCZ020-021-027-028-180200-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-
918 PM EDT Tue Aug 17 2021

...Strong thunderstorms will impact portions of western Fairfield,
eastern Newberry, Lexington, and northwestern Richland Counties
through 1000 PM EDT...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Carlisle to 8 miles southeast of
Batesburg-Leesville. Movement was northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and funnel clouds.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Lexington, Cayce, Irmo, Batesburg-Leesville, Springdale, VC
Summer Nuclear Station, Oak Grove, Highway 6 at Lake Murray Dam, Red
Bank, St. Andrews, South Congaree, Pine Ridge, Gaston, Jenkinsville,
Harbison State Forest, Monticello, Dreher Island State Park,
Blackstock and Columbia Metro Airport.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 37 and 63.
 Interstate 26 between mile markers 79 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 AM EDT for central South
Carolina.

&&

LAT...LON 3456 8113 3381 8111 3373 8141 3377 8143
      3381 8150 3401 8150 3407 8147 3407 8150
      3447 8151 3449 8149 3450 8142 3457 8142
TIME...MOT...LOC 0116Z 241DEG 19KT 3458 8144 3382 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

fwa

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:18 PM EDTSpecial Weather StatementCAESaluda42 min
Aug 17, 8:22 PM EDTSpecial Weather StatementCAEAiken53 min
Aug 17, 8:40 PM EDTSevere Thunderstorm WarningCAEAiken50 min
Aug 17, 8:43 PM EDTTornado WarningCAELexington, Saluda32 min
Aug 17, 10:58 PM EDTAreal Flood AdvisoryCAECalhoun, Lexington, Richland2 hr
Aug 17, 11:45 PM EDTFlash Flood WarningCAELexington, Richland2 hr

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.